Alert archive / South Dakota / Extreme Cold Warnings in 2012
Extreme Cold Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this extreme cold warning at Jan 18, 2012, 3:18 AM CST for 18 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jan 18, 2012, 6:00 PM CST. It was in force for 18 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 18, 2012, 3:18 AM CST (09:18 UTC)
- In effect from
- Jan 18, 2012, 6:00 PM CST
- Expired
- Jan 19, 2012, 12:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 18, 6:00 PM CST | EXTREME COLD -37 | 2 N Herreid, SD | MEASURED -37 WINDCHILL |
| Jan 18, 8:00 PM CST | EXTREME COLD -34 | Andover, SD | MEASURED -34 WINDCHILL |
| Jan 18, 8:00 PM CST | EXTREME COLD -31 | 1 Sw Bowdle, SD | MEASURED -31 WINDCHILL |
| Jan 18, 8:55 PM CST | EXTREME COLD -31 | Watertown, SD | MEASURED -31 WINDCHILL |
| Jan 18, 9:00 PM CST | EXTREME COLD -33 | Tolstoy, SD | MEASURED -33 WINDCHILL |
| Jan 19, 12:00 AM CST | EXTREME COLD -35 | Graceville, MN | MEASURED -35 WINDCHILL |
| Jan 19, 12:00 AM CST | EXTREME COLD -31 | Wheaton, MN | MEASURED -31 WINDCHILL |
| Jan 19, 12:30 AM CST | EXTREME COLD -34 | 1 S Milbank, SD | MEASURED -34 WINDCHILL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
739 WWUS73 KABR 180918 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 318 AM CST WED JAN 18 2012 ...BITTERLY COLD AIR MOVING IN TONIGHT... .A CLIPPER SYSTEM MOVING ACROSS THE DAKOTAS TODAY WILL FORCE ARCTIC HIGH PRESSURE INTO THE REGION. THE COMBINATION OF A NORTHWEST BREEZE AND BITTERLY COLD TEMPERATURES WILL RESULT IN WIND CHILL VALUES DIPPING AS LOW AS 40 DEGREES BELOW ZERO BY MORNING. WINDS WILL WEAKEN AND TEMPERATURES WILL REBOUND BY MID DAY THURSDAY. MNZ039-046-SDZ003>011-015>023-182130- /O.NEW.KABR.EC.W.0001.120119T0000Z-120119T1800Z/ TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE 318 AM CST WED JAN 18 2012 /218 AM MST WED JAN 18 2012/ ...EXTREME COLD WARNING IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING TO NOON CST /11 AM MST/ THURSDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED AN EXTREME COLD WARNING...WHICH IS IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING TO NOON CST /11 AM MST/ THURSDAY. * TEMPERATURES WILL WARM SLIGHTLY TODAY BEFORE COLD AIR SURGES BACK INTO THE REGION. TEMPERATURES WILL FALL WELL BELOW ZERO THIS EVENING. LOW TEMPERATURES ACROSS THE REGION WILL RUN FROM 10 TO 25 DEGREES BELOW ZERO. * WIND CHILL VALUES WILL DROP TO 20 TO 40 DEGREES BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS. && $$ CONNELLY
8 follow-up statements
119 WWUS73 KABR 182116 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 316 PM CST WED JAN 18 2012 ...BITTERLY COLD AIR MOVING IN TONIGHT... .THE COMBINATION OF A NORTHWEST BREEZE AND BITTERLY COLD TEMPERATURES WILL RESULT IN WIND CHILL VALUES DIPPING AS LOW AS 40 DEGREES BELOW ZERO BY THURSDAY MORNING. WINDS WILL WEAKEN AND TEMPERATURES WILL REBOUND BY MID DAY THURSDAY. MNZ039-046-SDZ003>011-015>023-190945- /O.CON.KABR.EC.W.0001.120119T0000Z-120119T1800Z/ TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE 316 PM CST WED JAN 18 2012 /216 PM MST WED JAN 18 2012/ ...EXTREME COLD WARNING REMAINS IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING TO NOON CST /11 AM MST/ THURSDAY... * GUSTY NORTHWEST WINDS OF 10 TO 20 MPH...COMBINED WITH SUB ZERO TEMPERATURES...WILL PRODUCE DANGEROUS WIND CHILLS OF 30 BELOW TO 40 BELOW TONIGHT INTO THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS. && $$ SD
468 WWUS73 KABR 190854 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 254 AM CST THU JAN 19 2012 ...BITTERLY COLD AIR HAS SETTLED OVER THE REGION TODAY... .VERY COLD AIR HAS SETTLED ACROSS THE REGION TODAY. TEMPERATURES THIS MORNING ARE ALREADY WELL BELOW ZERO AND WILL CONTINUE TO FALL. TEMPERATURES WILL BOTTOM OUT BETWEEN 10 AND 20 DEGREES BELOW ZERO...AND WILL BE SLOW TO WARM WITH ONLY INTERMITTENT SUNSHINE TODAY. MNZ039-046-SDZ003>011-015>023-191800- /O.CON.KABR.EC.W.0001.000000T0000Z-120119T1800Z/ TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN... HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE... IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON... REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE 254 AM CST THU JAN 19 2012 /154 AM MST THU JAN 19 2012/ ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... * TEMPERATURES WILL RANGE BETWEEN 10 AND 20 DEGREES BELOW ZERO THIS MORNING. A LIGHT NORTH BREEZE WILL RESULT IN WIND CHILL VALUES BETWEEN 30 AND 40 DEGREES BELOW ZERO. A VERY SLOW WARMING TREND IS EXPECTED TODAY WITH HIGHS AROUND ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS. && $$ CONNELLY
149 WWUS73 KABR 191434 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 834 AM CST THU JAN 19 2012 ...BITTER COLD CONTINUES OVER THE REGION THIS MORNING... .HIGH PRESSURE WILL CONTINUE TO BRING BRUTALLY COLD TEMPERATURES AND WIND CHILLS TO THE REGION THROUGH THE MORNING. SDZ003>006-009-010-015>018-191545- /O.CAN.KABR.EC.W.0001.000000T0000Z-120119T1800Z/ CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA... ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG... FAULKTON...REDFIELD 834 AM CST THU JAN 19 2012 /734 AM MST THU JAN 19 2012/ ...EXTREME COLD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE EXTREME COLD WARNING. THE WINDS HAVE SLACKENED AND THUS THE EXTREME COLD WARNING HAS BEEN CANCELLED FOR THIS AREA. $$ MNZ039-046-SDZ007-008-011-019>023-191800- /O.CON.KABR.EC.W.0001.000000T0000Z-120119T1800Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 834 AM CST THU JAN 19 2012 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * TEMPERATURES WILL RANGE BETWEEN 10 AND 20 DEGREES BELOW ZERO THIS MORNING. A LIGHT NORTH BREEZE WILL RESULT IN WIND CHILL VALUES BETWEEN 30 AND 40 DEGREES BELOW ZERO. A VERY SLOW WARMING TREND IS EXPECTED TODAY WITH HIGHS AROUND ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS. && $$ TDK
836 WWUS73 KABR 191457 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 857 AM CST THU JAN 19 2012 ...BITTER COLD CONTINUES OVER THE REGION THIS MORNING... .HIGH PRESSURE WILL CONTINUE TO BRING BRUTALLY COLD TEMPERATURES AND WIND CHILLS TO THE REGION THROUGH THE MORNING. MNZ039-046-SDZ007-008-011-019>023-191800- /O.CON.KABR.EC.W.0001.000000T0000Z-120119T1800Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 857 AM CST THU JAN 19 2012 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * TEMPERATURES WILL RANGE BETWEEN 10 AND 20 DEGREES BELOW ZERO THIS MORNING. A LIGHT NORTH BREEZE WILL RESULT IN WIND CHILL VALUES BETWEEN 30 AND 40 DEGREES BELOW ZERO. A VERY SLOW WARMING TREND IS EXPECTED TODAY WITH HIGHS AROUND ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS. && $$ TDK
474 WWUS73 KABR 191506 CCA NPWABR URGENT - WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE ABERDEEN SD 906 AM CST THU JAN 19 2012 ...BITTER COLD CONTINUES OVER THE REGION THIS MORNING... .HIGH PRESSURE WILL CONTINUE TO BRING BRUTALLY COLD TEMPERATURES AND WIND CHILLS TO THE REGION THROUGH THE MORNING. MNZ039-046-SDZ007-008-011-019>023-191800- /O.COR.KABR.EC.W.0001.000000T0000Z-120119T1800Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 906 AM CST THU JAN 19 2012 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * TEMPERATURES WILL RANGE BETWEEN 10 BELOW AND 20 DEGREES BELOW ZERO THIS MORNING. A LIGHT NORTH BREEZE WILL RESULT IN WIND CHILL VALUES BETWEEN 30 AND 40 DEGREES BELOW ZERO. A VERY SLOW WARMING TREND IS EXPECTED TODAY WITH HIGHS AROUND ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS. && $$ TDK
064 WWUS73 KABR 191512 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 912 AM CST THU JAN 19 2012 ...BITTER COLD CONTINUES OVER THE REGION THIS MORNING... .HIGH PRESSURE WILL CONTINUE TO BRING BRUTALLY COLD TEMPERATURES AND WIND CHILLS TO THE REGION THROUGH THE MORNING. MNZ039-046-SDZ007-008-011-019>023-191800- /O.CON.KABR.EC.W.0001.000000T0000Z-120119T1800Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 912 AM CST THU JAN 19 2012 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * TEMPERATURES WILL RANGE BETWEEN 10 BELOW AND 20 DEGREES BELOW ZERO THIS MORNING. A LIGHT NORTH BREEZE WILL RESULT IN WIND CHILL VALUES BETWEEN 30 AND 40 DEGREES BELOW ZERO. A VERY SLOW WARMING TREND IS EXPECTED TODAY WITH HIGHS AROUND ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS. && $$
886 WWUS73 KABR 191526 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 926 AM CST THU JAN 19 2012 ...BITTER COLD CONTINUES OVER THE REGION THIS MORNING... .HIGH PRESSURE WILL CONTINUE TO BRING BRUTALLY COLD TEMPERATURES AND WIND CHILLS TO THE REGION THROUGH THE MORNING. MNZ039-046-SDZ007-008-011-019>023-191800- /O.CON.KABR.EC.W.0001.000000T0000Z-120119T1800Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 926 AM CST THU JAN 19 2012 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * TEMPERATURES WILL RANGE BETWEEN 10 BELOW AND 20 DEGREES BELOW ZERO THIS MORNING. A LIGHT NORTH BREEZE WILL RESULT IN WIND CHILL VALUES BETWEEN 30 AND 40 DEGREES BELOW ZERO. A VERY SLOW WARMING TREND IS EXPECTED TODAY WITH HIGHS AROUND ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXTREME COLD WARNING MEANS THAT BITTERLY COLD TEMPERATURES OR DANGEROUS WIND CHILLS ARE EXPECTED. FROSTBITE AND HYPOTHERMIA CAN OCCUR QUICKLY IF THE PROPER PRECAUTIONS ARE NOT TAKEN. IF YOU MUST BE OUTSIDE...WEAR SEVERAL LAYERS OF CLOTHING AND COVER ALL PARTS OF YOUR BODY...ESPECIALLY YOUR HEAD...FACE AND HANDS. && $$
512 WWUS73 KABR 191800 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 1200 PM CST THU JAN 19 2012 MNZ039-046-SDZ007-008-011-019>023-191900- /O.EXP.KABR.EC.W.0001.000000T0000Z-120119T1800Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 1200 PM CST THU JAN 19 2012 ...EXTREME COLD WARNING WILL EXPIRE AT NOON CST TODAY... THE EXTREME COLD WARNING HAS BEEN ALLOWED TO EXPIRE. WINDS HAVE DIMINISHED AND TEMPERATURES HAVE WARMED...THUS THE WARNING IS BEING ALLOWED TO EXPIRE. $$ TDK
What forecasters said that day
The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this extreme cold warning went out at Jan 17, 11:30 PM CST, 3 hours 48 minutes earlier.
Area forecast discussion, Jan 17, 11:30 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1130 PM CST TUE JAN 17 2012 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. NO MAJOR CHANGES MADE TO THE FORECAST THIS EVENING. AS A WARM FRONT AND CLOUD COVER APPROACH FROM THE WEST...IT IS STILL LOOKING LIKE TEMPERATURES...ESPECIALLY OUT WEST...WILL BEGIN TO RISE AFTER MIDNIGHT. COLD FRONT TO FOLLOW DURING THE DAY WEDNESDAY...WITH WINDY CONDITIONS AND FALLING TEMPERATURES ON TRACK FOR THE AFTERNOON. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT THERE ARE SEVERAL CHALLENGES IN THE SHORT TERM AND WILL ADDRESS EACH BELOW. AS OF 21Z...AN AREA OF HIGH PRESSURE IS SITUATED OVER SOUTHERN SD. THE PRESSURE GRADIENT IS BEGINNING TO TIGHTEN OVER THE WESTERN DAKOTAS...HOWEVER CURRENT READINGS ARE STILL IN THE SINGLE DIGITS. BECAUSE OF THE COOL READINGS THIS AFTERNOON...BELIEVE TEMPERATURES WILL BE ABLE TO DROP THIS EVENING BEFORE WAA DEVELOPS LATER TONIGHT. THE WAA WILL LIKELY CONTINUE THROUGH 18Z WEDNESDAY WITH HIGHS POSSIBLE REACHING THE LOW TO MID 20S...AS THE ECMWF WOULD SUGGEST. HOWEVER BOTH THE NAM/GFS ARE SHOWING HIGHS ONLY WARMING TO THE MID TEENS AT BEST. THE REASON FOR THE DIFFERENCE IN TEMPERATURES IS DUE TO THE TIMING OF A STRONG COLD FRONT...WHICH IS SHOWN TO SLIDE THROUGH THE REGION AROUND 18Z OR SO. GUSTY NORTHERLY WINDS WILL ACCOMPANY THE COLD FRONT WITH WINDS POSSIBLE EXCEEDING WIND ADVISORY CRITERIA. WITH LIGHT SNOW/BLOWING SNOW ALSO BEING A PROBLEM...WILL HOLD OFF ON ISSUING A WIND ADVISORY AT THIS TIME AS A WINTER WEATHER ADV FOR BLOWING SNOW COULD BE NEEDED INSTEAD. THE AREA COULD SEE THE COLDEST TEMPERATURES OF THE SEASON ON WEDNESDAY NIGHT/THURSDAY MORNING WITH LOWS POSSIBLY FALLING TO THE TEENS BELOW ZERO. TEMPERATURES AT H85 ARE SHOWN TO DROP TO 20C BELOW ZERO BY 12Z THURSDAY. THE ON CAVEAT IS THE POSSIBILITY OF INCREASING MID/HIGH LEVEL CLOUDINESS AHEAD OF THE NEXT STORM SYSTEM. THE NEXT STORM SYSTEM WILL BEGIN TO IMPACT THE REGION ON THURSDAY NIGHT. A NW/SE ORIENTATED BAROCLINIC ZONE SETS UP ACROSS THE NORTHERN PLAINS WITH SOME ISENTROPIC UPGLIDE. WHILE MOISTURE IS LACKING...THE COLD TEMPERATURES COLD RESULT IN A SLR AROUND 17:1. SNOWFALL AMOUNTS FROM THIS SYSTEM COULD RANGE BETWEEN 1 TO 3 INCHES...WITH THE HIGHER AMOUNTS OCCURRING IN THE EASTERN CWA. .LONG TERM...FRIDAY THROUGH TUESDAY RELATIVELY ACTIVE PERIOD EXPECTED TO CONTINUE INTO THE LONG TERM PERIOD. DUE TO THE FAST ZONAL FLOW OVER THE CONUS...FAIRLY SIGNIFICANT MODEL DIFFERENCES ARE STILL EVIDENT...ESPECIALLY TOWARD THE END OF THE PERIOD. FORECASTER CONFIDENCE IS ONLY LOW TO MODERATE. ON FRIDAY...DECENT DETERMINISTIC MODEL AGREEMENT THAT PERIOD OF LIGHT SNOW WILL CONTINUE THROUGH MIDDAY FRIDAY...ESPECIALLY ALONG AND EAST OF THE JAMES RIVER VALLEY. LATEST MODEL GUIDANCE WOULD SUGGEST ABOUT AN ADDITIONAL INCH OF SNOW IN THE FAR EAST...WHICH WOULD PRODUCE STORM TOTAL SNOW AMOUNTS FROM 1-2 INCHES...WITH LOCALLY HIGHER AMOUNTS IF A MORE PERSISTENT FRONTOGENETIC BAND OF SNOW CAN DEVELOP. A BRIEF RESPITE IS THEN FORECAST ON FRIDAY NIGHT INTO EARLY SATURDAY AS HIGH PRESSURE DEVELOPS IN THE WAKE OF THIS FIRST SYSTEM. ANOTHER UPPER LEVEL SHORTWAVE IS EXPECTED TO EJECT OUT OF THE INTERMOUNTAIN WEST LATE SATURDAY INTO SUNDAY. WAA /ISENTROPIC LIFT/ AHEAD OF THIS SYSTEM MAY PRODUCE ANOTHER ROUND OF LIGHT PCPN SATURDAY NIGHT OR EARLY SUNDAY...BUT QPF AMOUNTS SHOULD AGAIN BE LIGHT. BY LATE IN THE PERIOD /MON-TUE/ THE 12Z OPERATIONAL MODELS AND ENSEMBLES CONTINUE TO STRUGGLE WITH A POTENTIALLY STRONGER WEATHER SYSTEM TO AFFECT THE CENTRAL CONUS EARLY NEXT WEEK. PREVIOUS MODEL RUNS WERE DEPICTING THE POTENTIAL FOR A RATHER SIGNIFICANT PRECIPITATION EVENT...WITH THE LATEST GUIDANCE NOW BACKING OFF ON THIS SOLUTION. DUE TO INHERENT LOW PREDICTABILITY IN THIS WEATHER PATTERN...DID NOT MAKE ANY MAJOR TO THE FORECAST AT THE MOMENT. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL TONIGHT...WITH SCT-BKN HIGH CLOUDS AOA 10K FEET STREAMING ACROSS THE AREA. A COLD FRONT WILL TRACK ACROSS THE AREA DURING THE MORNING AND EARLY AFTERNOON HOURS ON WEDNESDAY. MID LEVEL CLOUDS AROUND 5000 FEET WILL FILTER IN OVER THE CWA BEHIND THE FRONT...AND NORTHWESTERLY WINDS WILL INCREASE INTO THE 15 TO 35 MPH RANGE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...PARKIN SHORT TERM...SD LONG TERM...FOWLE AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 17, 3:58 AM CST, 23 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 358 AM CST TUE JAN 17 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 358 AM CST TUE JAN 17 2012 /258 AM MST TUE JAN 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BITTERLY COLD AIR WILL MOVE INTO THE REGION THURSDAY. TEMPERATURES THURSDAY MORNING COULD DIP BELOW -20 DEGREES IN SPOTS...WITH WIND CHILL VALUES BELOW -30. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
Nearby
Extreme Cold Warnings in South Dakota, 2012Extreme Cold Warnings in Minnesota, 2012Every extreme cold warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.